Vermont, 2018

Damaging Wind in Vermont, August 7, 2018

August 7, 2018 · NWS BTV · 1 event in 1 county or zone

A cold front moved across the region in the morning hours of August 7th, with scattered showers and thunderstorms accompanied the front. One thunderstorm briefly pulsed up in intensity to deliver a brief wind gust that knocked down some trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A cold front moved across the region in the morning hours of August 7th, with scattered showers and thunderstorms accompanied the front. One thunderstorm briefly pulsed up in intensity to deliver a brief wind gust that knocked down some trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 7, 12:59 PM EST, 1 hour 1 minute earlier.

Area forecast discussion, Aug 7, 12:59 PM EST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Burlington VT
159 PM EDT Tue Aug 7 2018

.SYNOPSIS...
Warm and muggy conditions will persist through the middle of the
week . A cold front will be gradually moving toward the region
through the day, bringing the threat of showers and thunderstorms.
Some of the storms may be strong with gusty winds and heavy
rainfall. Showers will once again be possible on Wednesday but
Thursday and Friday are looking drier with near normal
temperatures.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 137 PM EDT Tuesday...Forecast looks largely on track this
afternoon as thunderstorms are just starting to initiate over
the forecast area. Mesoscale analysis shows the best instability
developing over southern and eastern Vermont as anticipated,
with observed dewpoints between 70 and 73 degrees across the
southern half of Vermont. Still noting the best shear remains to
the north, centered over southern Quebec. However, enough shear
is available for some organization of these storms, so will
continue to monitor storms with the main concerns being gusty
winds and locally heavy rainfall.

Previous discussion...Anticipating scattered showers and
thunderstorms to affect the North Country today as a weak cold
front slowly approaches from the northwest. A very humid airmass
exists out ahead of this front with dewpoints well into the 60s
to around 70. Radar imagery already shows convection firing up
in western NY as the pre-frontal trough interacts with this
ample moisture, and this activity will slide eastward into the
region as the trough/front do likewise. While a few
thunderstorms will be possible in the St Lawrence
Valley/Adirondacks this morning, instability will be lacking a
bit here due to current cloud cover and the lack of daytime
heating. Instability will be maximized from the Champlain Valley
eastward as the pre-frontal trough will move through during
peak heating, especially central and southern Vermont where
cloud cover will be thinnest. DB CAPE values of 1000+ J/kg are
anticipated in these areas, and this will be more than enough to
allow storms to fire, particularly along any lingering outflow
boundaries from this morning's convection. The best shear will
exist across the north as a jet will skirt by along the
international border, so not quite collocated with the best
instability, but still anticipate storms will become organized
enough to produce some gusty winds, with locally damaging gusts
possible. PWATs of 2+ inches and warm cloud depths of 10-12 kft
indicate briefly heavy rainfall will be possible as well. The
latest Day 1 storm outlook from SPC has the entire North Country
under a Marginal Risk, as does WPC's excessive rainfall
outlook, so the above thinking seems reasonable. Otherwise, for
today, continued warm and humid but not as hot as yesterday with
highs in the upper 70s to mid 80s.

Showers/storms will wane in coverage and strength after sunset as
heating is lost. It'll be another muggy night with lows remaining in
the mid 60s to most 70s. Showers will redevelop on Wednesday with a
shortwave moving through the southwest flow aloft. However, expect
the focus will be more south and east as this is where the best
instability will lie. Convection in our forecast area should be tied
more to the higher terrain. Lesser instability due to more cloud
cover and marginal lapse rates will limit severe potential. Clouds
will keep temperatures down a bit as well, with highs expected to be
a few degrees cooler than today's readings.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY/...
As of 400 AM EDT Tuesday...Some lingering showers and
thunderstorms for Wednesday night though most of the
precipitation will be done. There will be a slight chance for
showers and thunderstorms again on Thursday, but mainly confined
to the higher terrain as upper level trough is still
influencing. Ridge of surface high pressure will build into the
area from west to east on Thursday.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 400 AM EDT Tuesday...Weather continues to look active over
the weekend after a pretty quiet day Friday. There will be a
chance for showers and thunderstorms through the weekend, but
exactly which day depends on what model you look at. Have
continued with previous forecasters thinking of chance for
showers both days. Exactly what happens with the long wave
pattern is highly dependent on the system coming onshore along
the Pacific Northwest sometime on Friday. The location of the
developing cut-off low over the Great Lakes/Mid-Atlantic will
greatly influence whether we see cool cloudy conditions or some
clearing with a ridge building to the east of it. Overall,
temperatures will continue to be slightly above normal through
the period with high temperatures in the low to mid 80s and low
in the lower 60s.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Through 18Z WEDNESDAY...Mainly VFR conditions around the
forecast area with thunderstorms starting to initiate over the
northern Adirondacks and moving into central Vermont. Expect
these thunderstorms to become more widespread through the
afternoon hours, resulting in some temporary reductions to
MVFR/IFR visibilities within some of the stronger storms. Some
storms may produce gusty winds, locally heavy rainfall, and
areas of turbulence. Thunderstorm coverage will decrease after
dark, resulting in widespread VFR conditions through 06Z with
only a few remaining showers. Will see some patchy br overnight
reducing visibilities to under 3sm at times, particularly in
eastern Vermont and the northern Adirondacks. After 14Z, expect
improvement to widespread VFR conditions through 18Z.

Outlook...

Wednesday Night: Mainly VFR, with local IFR possible. Chance
SHRA, Slight chance TSRA.
Thursday: Mainly VFR, with local MVFR possible. Slight chance
SHRA.
Thursday Night: VFR. NO SIG WX.
Friday: VFR. Slight chance SHRA.
Friday Night: VFR. Slight chance SHRA.
Saturday: VFR. Chance SHRA.
Saturday Night: Mainly VFR, with local MVFR possible. Chance
SHRA.
Sunday: Mainly VFR, with local MVFR possible. Chance SHRA, Chance
TSRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Hastings
NEAR TERM...Hastings/RSD
SHORT TERM...Neiles
LONG TERM...Neiles
AVIATION...RSD
Hazardous weather outlook, Aug 7, 2:29 AM EST, 11 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
329 AM EDT Tue Aug 7 2018

NYZ026>031-034-035-087-VTZ001>012-016>019-080730-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
329 AM EDT Tue Aug 7 2018

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms are expected this afternoon. Some
of the storms may be strong to severe, with gusty winds and heavy
rainfall. Areas from the Champlain Valley eastward have the best
chances to see stronger storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 7, 12:29 PM EST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Burlington VT
129 PM EDT TUE AUG 7 2018

NYZ035-VTZ009-011-018-071830-
Eastern Essex-Western Rutland-Western Addison-Eastern Addison-
129 PM EDT TUE AUG 7 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN ADDISON
AND NORTHWESTERN RUTLAND COUNTIES...

At 127 PM EDT, strong thunderstorms were clustered over Rogers Rock
Campground, moving northeast at 15 mph.

Locations impacted include...
Middlebury, Crown Point, Cornwall, Sudbury, Weybridge, Salisbury,
Orwell, Whiting, Goshen, Shoreham, Crown Point Center, Leicester,
Bridport, Brandon, New Haven, Benson, Addison, Ripton, Hancock and
Benson Bay.

Torrential rainfall and frequent cloud to ground lightning are
occurring with this storm. Localized flooding is possible. Do not
drive your vehicle through flooded roadways.

If you are on or near Lake Champlain, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 4374 7337 4377 7335 4380 7338 4381 7340
      4380 7347 4381 7347 4393 7349 4412 7320
      4388 7296 4387 7297 4384 7297 4372 7337
TIME...MOT...LOC 1727Z 237DEG 11KT 4381 7347

Lahiff
Special weather statement, Aug 7, 1:29 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Burlington VT
229 PM EDT TUE AUG 7 2018

VTZ009-011-012-019-071930-
Western Rutland-Eastern Rutland-Windsor-Western Addison-
229 PM EDT TUE AUG 7 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN RUTLAND AND
NORTHWESTERN WINDSOR COUNTIES...

At 228 PM EDT, a strong thunderstorm was located over Benson, moving
east at 30 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Rutland, Woodstock, Castleton, West Castleton, Barnard, Sudbury,
Hubbardton, Killington, Bethel, Stockbridge, Proctor, Benson,
Brandon, Chittenden, Pittsfield, Fair Haven, Pittsford, Mendon,
Orwell and Royalton.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4363 7331 4363 7334 4375 7337 4377 7335
      4379 7336 4384 7303 4380 7302 4383 7296
      4385 7296 4386 7287 4390 7266 4387 7257
      4364 7253 4361 7330
TIME...MOT...LOC 1828Z 263DEG 25KT 4372 7327

Lahiff

The radar

The Burlington radar (KCXX), 99 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rutland

When
August 7, 2:00 PM EST
Where
Rutland County, Castleton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.620, -73.180

Vermont DMV reported trees and power lines down on Route 30.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2018Every state in 2018This day in weather historyWarnings in Vermont, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773381.